Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 109, NWS Austin/San Antonio, TX

May 1, 2016Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 1, 2016, 5:27 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2016, 5:27 PM CDT (22:27 UTC)
Expired
May 1, 2016, 6:30 PM CDT
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 56 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:30 PM CDTHAIL 0.25Del Rio, TX
May 1, 6:00 PM CDTHAIL 0.25Del Rio, TXSEVERAL PUBLIC REPORTS OF PEA SIZED HAIL IN DEL RIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.5 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS54 KEWX 012227
SVREWX
TXC271-465-012330-
/O.NEW.KEWX.SV.W.0109.160501T2227Z-160501T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
  WESTERN KINNEY COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 630 PM CDT

* AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CIENEGAS
  TERRACE...OR NEAR DEL RIO...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEL RIO...STANDART...LAKE VIEW...AMANDA...VAL VERDE PARK...CIENEGAS
  TERRACE...LAUGHLIN AFB AND AMISTAD VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2961 10045 2911 10045 2921 10078 2926 10081
      2926 10084 2928 10087 2931 10089 2933 10094
      2935 10095 2936 10100 2944 10106 2946 10106
      2947 10108 2953 10109
TIME...MOT...LOC 2227Z 270DEG 25KT 2941 10096 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
3 follow-up statements
230 
WWUS54 KEWX 012242
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CDT SUN MAY 1 2016

TXC271-465-012330-
/O.CON.KEWX.SV.W.0109.000000T0000Z-160501T2330Z/
VAL VERDE TX-KINNEY TX-
542 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN VAL VERDE AND WESTERN KINNEY COUNTIES...

AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DEL RIO...
MOVING EAST AT 20 MPH. THIS STORM WILL MOVE TO THE EAST ALONG
HIGHWAY 90...PASSING NEAR LAUGHLIN AFB. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DEL RIO...STANDART...LAKE VIEW...AMANDA...VAL VERDE PARK...CIENEGAS
TERRACE...LAUGHLIN AFB AND AMISTAD VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2961 10045 2911 10045 2921 10078 2926 10081
      2926 10084 2928 10087 2931 10089 2933 10094
      2935 10095 2936 10100 2944 10106 2946 10106
      2947 10108 2953 10109
TIME...MOT...LOC 2239Z 288DEG 18KT 2938 10091 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
987 
WWUS54 KEWX 012304
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT SUN MAY 1 2016

TXC271-465-012330-
/O.CON.KEWX.SV.W.0109.000000T0000Z-160501T2330Z/
VAL VERDE TX-KINNEY TX-
604 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN VAL VERDE AND WESTERN KINNEY COUNTIES...

AT 603 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VAL VERDE
PARK...OR NEAR DEL RIO...MOVING EAST AT 15 MPH. THIS STORM WILL MOVE
TO THE EAST ALONG HIGHWAY 90...PASSING NEAR LAUGHLIN AFB. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DEL RIO...STANDART...LAUGHLIN AFB...AMANDA AND VAL VERDE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2954 10045 2911 10045 2921 10078 2926 10081
      2926 10084 2928 10087 2931 10089 2931 10090
      2933 10091 2947 10087
TIME...MOT...LOC 2303Z 285DEG 15KT 2936 10082 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
205 
WWUS54 KEWX 012328
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT SUN MAY 1 2016

TXC271-465-012337-
/O.EXP.KEWX.SV.W.0109.000000T0000Z-160501T2330Z/
VAL VERDE TX-KINNEY TX-
628 PM CDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAL VERDE AND
WESTERN KINNEY COUNTIES WILL EXPIRE AT 630 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
AUSTIN SAN ANTONIO.

LAT...LON 2954 10045 2911 10045 2921 10078 2926 10081
      2926 10084 2928 10087 2931 10089 2931 10090
      2933 10091 2947 10087
TIME...MOT...LOC 2326Z 270DEG 25KT 2936 10082 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:46 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 1, 2:46 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 PM CDT SUN MAY 1 2016

.SHORT TERM (TODAY THROUGH MONDAY)...
ANOTHER 24 HOURS OF SEMI-ACTIVE WEATHER BEFORE A BREAK IN THE
STORM WEATHER PATTERN BEGINS. A FEW SHOWERS HAVE FORMED ACROSS
VALE VERDE COUNTY DUE TO AFTERNOON HEATING...MOISTURE POOLING
ALONG THE RIO GRANDE AND A TROUGH MOVING FROM NEW MEXICO NE TO THE
TEXAS PANHANDLE. THIS WILL BE ONE FOCUS FOR PRECIPITATION
OVERNIGHT AS HIGH RESOLUTION MODELS POINT TO ISOLATED CONVECTION
ALONG THE RIO GRANDE THROUGH THE EVENING HOURS. VISIBLE SATELLITE
SHOWS A BOUNDARY PUSHING SOUTH ACROSS WEST TEXAS.

THE OTHER FOCUS FOR THE EVENING AND OVERNIGHT HOURS WILL BE THE
FRONT STALLED ALONG THE TEXAS COAST. MODELS SHOW THE FRONT PUSHING
BACK NORTH THIS EVENING WHICH COULD SPARK OFF SHOWERS AND
THUNDERSTORMS IN OUR COASTAL PLAINS COUNTIES. SOUNDINGS FROM THE
HIGH RESOLUTION MODELS SHOWED A DECENT INVERSION THROUGH THE
AFTERNOON HOURS WHICH MAY PREVENT WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY DUE TO THE FRONT.

IF ANY STORMS DO FORM ACROSS THE RIO GRANDE OR THE COASTAL PLAINS
THERE IS A MARGINAL RISK OF SEVERE WEATHER. CAPE OF 2000 J/KG AND
40 TO 50 KNOTS SHEAR ALLOW FOR THE STORMS TO BE STRONG TO SEVERE.
OVERNIGHT THE INSTABILITY IN THE ATMOSPHERE BECOMES MORE ELEVATED
WITH THE RISK OF SEVERE WEATHER DECREASING.

AS SURFACE HIGH PRESSURE BUILDS INTO WEST TEXAS MODELS SHOW AN
850 MB FRONT PUSHING DOWN ACROSS TEXAS TONIGHT AND TOMORROW. THIS
WILL ACT AS YET ANOTHER SOURCE OF LIFT FOR SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT AND MONDAY MORNING.

AS HIGH PRESSURE CONTINUES TO BUILD ACROSS TEXAS RAIN CHANCES WILL
GRADUALLY DECREASE THROUGH THE DAY ON MONDAY. HIGHS ON MONDAY ARE
FORECAST TO BE ABOUT 10 DEGREES BELOW NORMAL WITH UPPER 60S TO
LOWER 70S ACROSS SOUTH CENTRAL TEXAS.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
RAIN CHANCES COME TO AN END MONDAY NIGHT AS SURFACE HIGH PRESSURE
CONTINUES TO BUILD INTO TEXAS. WITH THE SURFACE HIGH OVER NORTH
TEXAS AND A 500 MB RIDGE BUILDING OVER WEST TEXAS TUESDAY THROUGH
FRIDAY WILL BE DRY AND MOSTLY SUNNY. MORNING LOWS FOR TUESDAY AND
WEDNESDAY AS WELL AS HIGHS ON WEDNESDAY WILL BE 3 TO 8 DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR DUE TO THE CLEAR AND CALM
WEATHER. A WARM UP BEGINS WEDNESDAY WITH HIGHS BY FRIDAY REACHING
SEASONAL NORMALS IN THE MID TO UPPER 80S ACROSS THE AREA.

SOUTHERLY FLOW RETURNS FRIDAY AHEAD OF THE NEXT WEATHER
SYSTEM...ANOTHER LARGE CUT OFF LOW DROPPING INTO THE SOUTHWESTERN
US NEXT WEEKEND. THE GFS IS FASTER WITH THE SYSTEM WITH THE ECMWF
LAGGING A BIT. WITH THE INCREASED MOISTURE ALONG THE RIO GRANDE
CURRENTLY HAVE SLIGHT CHANCE POPS FOR SATURDAY ACROSS THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  60  71  54  76 /  20  40  40  10  -
AUSTIN BERGSTROM INTL AIRPORT  80  61  71  52  75 /  20  40  40  10  -
NEW BRAUNFELS MUNI AIRPORT     81  62  72  53  76 /  20  40  40  10  -
BURNET MUNI AIRPORT            76  55  68  50  74 /  10  40  40  10  -
DEL RIO INTL AIRPORT           82  59  71  55  80 /  40  50  40  -   -
GEORGETOWN MUNI AIRPORT        78  58  70  51  74 /  20  40  40  10  -
HONDO MUNI AIRPORT             81  61  72  52  79 /  20  40  40  10  -
SAN MARCOS MUNI AIRPORT        79  61  72  53  75 /  20  40  40  10  -
LA GRANGE - FAYETTE REGIONAL   81  63  73  55  75 /  30  50  50  20  -
SAN ANTONIO INTL AIRPORT       80  61  72  55  77 /  20  40  40  10  -
STINSON MUNI AIRPORT           82  63  74  57  78 /  20  40  50  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...HAMPSHIRE
SYNOPTIC/GRIDS...TREADWAY
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, May 1, 4:12 AM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 AM CDT SUN MAY 1 2016

TXZ171>173-183>194-202>209-217>225-228-020915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
412 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS.
MAIN AREAS OF CONCERN ARE THE RIO GRANDE PLAINS AND THE
SOUTHEASTERN COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY. LARGE HAIL
AND DAMAGING WIND GUSTS ARE THE MAIN THREATS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY SIGNIFICANT WEATHER TODAY AND MONDAY.

In the hours before

Special weather statement, May 1, 5:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN MAY 1 2016

TXZ183-012245-
VAL VERDE TX-
510 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 545 PM CDT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AMISTAD VILLAGE...OR 12 MILES WEST OF DEL RIO...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEL RIO...LAKE VIEW...VAL VERDE PARK...CIENEGAS TERRACE...AMISTAD
VILLAGE...BOX CANYON-AMISTAD...LAUGHLIN AFB...ROUGH CANYON REC AREA AND
DEVILS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2973 10094 2938 10071 2934 10094 2937 10101
      2946 10106 2947 10115 2950 10117
TIME...MOT...LOC 2210Z 236DEG 17KT 2943 10109

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:10 PM CDTSpecial Weather StatementEWXVal Verde35 min
May 1, 6:27 PM CDTSpecial Weather StatementEWXKinney48 min
May 1, 6:44 PM CDTSpecial Weather StatementEWXMaverick46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.